Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 85, NWS Flagstaff, AZ

August 4, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 4, 2018, 2:31 PM MST for Coconino County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2018, 2:31 PM MST (21:31 UTC)
Expired
Aug 4, 2018, 4:30 PM MST
In force
119 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 128 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WGUS55 KFGZ 042131
FFWFGZ
AZC005-042330-
/O.NEW.KFGZ.FF.W.0085.180804T2131Z-180804T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
231 PM MST SAT AUG 4 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 430 PM MST

* At 226 PM MST, runoff had not yet been observed at the river gauge 
  on the Paria River near Lees Ferry. Earlier, thunderstorms 
  produced a widespread 0.5 to 1.0 inch of rainfall in an area that 
  drains into the Paria River. That runoff is still working its way 
  down the Paria River, so the flash flood warning has been extended 
  for 2 additional hours.

* Some locations that will experience flooding include...
  Lees Ferry.

This includes the following streams and drainages...Paria River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3685 11158 3691 11185 3700 11176 3700 11163

$$

RR
1 follow-up statement
940 
WGUS75 KFGZ 042324
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
424 PM MST SAT AUG 4 2018

AZC005-042333-
/O.EXP.KFGZ.FF.W.0085.000000T0000Z-180804T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
424 PM MST SAT AUG 4 2018

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 430 PM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat on the Paria River near Lees Ferry. 

LAT...LON 3685 11158 3691 11185 3700 11176 3700 11163

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 8:50 AM MST, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 4, 8:50 AM MST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
850 AM MST Sat Aug 4 2018

.SYNOPSIS...For the weekend, thunderstorm chances will be much
lower as a passing disturbance brings drier air to the area.
Daytime temperatures will be several degrees above normal.
Moisture will gradually return toward the middle or end of next
week, with storm chances increasing across the northland.

&&

.DISCUSSION...Observations across northern Arizona reveal dew
points are around 10 degrees below yesterday's values. In general,
dew points range from the mid-40s to mid-50s, lowest in far
northeast Arizona. In addition, this mornings's upper-air
sounding from near Flagstaff, AZ measured precipitable water of
0.69 inches, down from the 0.91 inches observed yesterday. This
decrease in moisture, along with more dry and stable mid-level air
will lead to a reduction in shower and thunderstorm activity
today.

With that said, enough lingering moisture and surface heating
is in place for at least isolated showers and thunderstorms
today. Storms are expected to form first along the Mogollon Rim
and higher terrain in Yavapai County, before slowly moving toward
the northeast around 5 to 10 mph. Little storm activity is
forecast in the mountains of far northeast Arizona as that is
where the driest air resides.

The current forecast is on track, and no updates are anticipated
at this time.

&&

.PREV DISCUSSION /424 AM MST/...As the strong ridge axis shifts to
a position near or just south of our area through Monday, a drier
air mass will affect much of northern Arizona. There will still
be some isolated to scattered afternoon and early evening storms
today, mainly focused along and just north of higher terrain.
Sunday and Monday look even drier, with most areas remaining dry
except the eastern Mogollon Rim, White Mtns and Chuska Mtns where
isolated to scattered storms continue. With strong high pressure
nearby, daytime temperatures will be 5-10 degrees above normal
each day through at least Tuesday.

By the middle and end of next week, the center of high pressure is
forecast to shift northwest of the state. This will allow for a
gradual increase in moisture, especially for southern Arizona but
with modest increases up to the Mogollon Rim and White Mtns.
Steering flow during this period is expected to be from northeast
to southwest, pushing any storms that develop along the Rim and
White Mtns into deeper moisture over Yavapai/Gila counties. North
of the Mogollon Rim, the flow doesn't look favorable for enough
moisture for anything beyond isolated storms through next week at
this point. We kept the increase in storm chances modest and
gradual due to uncertainty in moisture fields, and the
unpredictability of moist outflows sent northward from storms that
could form south of the area.

&&

.AVIATION...For the 18Z package...Mostly VFR conditions are
expected to continue over the next 24 hrs. Scattered TSRA will
develop over the White Mtns this afternoon with isolated storms
possible elsewhere. Brief MVFR/IFR and gusty winds in/near storms.
Otherwise, winds generally SW 10-20 kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...A warmer and drier trend will begin today with
isolated to scattered thunderstorm coverage from the Mogollon Rim
into the White Mountains. Storms on Sunday will mainly be limited to
the White Mountains region. Expect erratic outflow winds near any
showers or storms. Otherwise, breezy southwest winds will develop
during the afternoon hours.

Monday through Wednesday...Warmer and drier weather will last at
least into the early part of next week, with the possibility of
moisture increasing into central Arizona by midweek.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR/JJ
AVIATION...RR
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:23 PM MSTFlash Flood WarningFGZCoconino10 hr
Aug 4, 11:34 AM MSTFlash Flood WarningFGZCoconino3 hr
Aug 4, 2:03 PM MSTSevere Thunderstorm WarningFGZNavajo27 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.